• 401.489.5513
  • 250 Main St #1 Pawtucket, RI 02860
  • Tuesday-Friday: 12 to 6pm & by appointment

Q&A: Why does he go limp?

February 14, 2012
The CSPH

Each week the CSPH answers anonymous questions we receive through our Fromspring. This week we are answering: Why does he go limp? What is the best method to make him feel more comfortable/not limp?

Answer:
Without knowing all the details, it’s difficult (and, in fact, impossible) for me to say why exactly your partner does not maintain an erection. Everybody and every situation is different. That said, there could be a variety of potential reasons:

No reason at all:  I’m beginning with this “reason” because I want to make it clear that it is possible that there is not, in fact, a problem with your partner occasionally losing an erection. In fact, even if it occurs every so often (according to WebMD, less than 20% of the time), your partner is most likely quite healthy and neither of you should worry. During sexual activity, particularly foreplay, it’s not uncommon for a person to lose their erection or become less hard, especially if their genitals are not being directly touched. Furthermore, it should be noted that an erection isn’t necessarily indicative of sexual interest or desire, and as such, a lack of erection does not mean that your partner isn’t interested.

Comfort and nervousness: As you suggested in your question, it’s possible that your partner is not comfortable and/or experiencing some degree of nervousness surrounding sex. If this is the case, I suggest asking him to discuss his feelings with you and the potential causes of his uneasiness. That said, this can be an incredibly delicate matter for many people, and as such, should be treated with care.  For example, I would avoid framing the issue as something that is wrong with your partner, or as a focus on you and your feelings (i.e.: “is it because there is something wrong with me?”). This conversation should be about your partner, and he should be the one to guide the discussion. Moreover, I would suggest discussing this issue outside of the bedroom– bringing it up while engaging in sexual activity could be interpreted as a complaint or insult.

Furthermore, because this is such a sensitive subject for many people, your partner may not want to discuss the issue with you. This should not be treated as an issue of distrust or a problem with you. A trained medical professional would best be able to address this in a safe environment, so it might be helpful for your partner if he visited a sex therapist or counselor who would be able to consult with him on the issue.

Medication history:  Is your partner currently taking anti-depressant, anti-hypertensive, or psychoactive medications? If so, this could be the root determinant of his inability to maintain hardness. Many of these drugs have this side effect, even if they do not affect arousal or desire for sexual activity. These drugs may also affect the ability to orgasm. In this situation, your partner should make an appointment with his medical provider to discuss the medication’s side effects as well as potentially changing his medication.

Erectile dysfunction: While difficulty or inability to achieve an erection less than 20% of the time is not a cause for concern, this issue occurring more than 50% of the time is generally indicative of requiring treatment. Furthermore, depending on your partner’s age, consistently losing his erection can be highly unusual; it’s rare for people under the age of 40 to be afflicted with erectile dysfunction, which, according to the National Institute of Health, affects 5% of 40-year-old men and 15-25% of 65-year-old men. If this is the case, your partner should make an appointment with a doctor to discuss this issue.  There are a variety of causes of and treatments for ED, and your partner’s doctor will be best able to assess the next steps.

3 Responses to “Q&A: Why does he go limp?”

  1. […] penis-owners lose their erections and wonder why that happened. There are many reasons, and though this Q&A was directed at a person whose partner was the penis-owner, I think […]

  2. […] an erection, in addition to difficulty orgasming.  Moreover, as discussed in the Q&A, Why does he go limp?, some medications result in not only erectile issues, but also delayed ejaculation or anorgasmia, […]

  3. […] penis-owners lose their erections and wonder why that happened. There are many reasons, and though this Q&A was directed at a person whose partner was the penis-owner, I think […]